Alert archive / California / River Flood Advisories in 2016

River Flood Advisory 6, NWS Eureka, CA

December 14, 2016Mendocino County, California

NWS Eureka, CA issued this river flood advisory at Dec 14, 2016, 2:50 PM PST for Mendocino County, California. It took effect at Dec 15, 2016, 2:00 PM PST. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Dec 14, 2016, 2:50 PM PST (22:50 UTC)
In effect from
Dec 15, 2016, 2:00 PM PST
Expired
Dec 16, 2016, 6:00 AM PST
In force
16 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 18.33 ft at Dec 15, 2016, 7:00 PM PST.

minormoderate102012/1412/1512/1612/17
Minor stage
15 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

255 
WGUS86 KEKA 142250
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
250 PM PST WED DEC 14 2016

...The National Weather Service in Eureka has issued a flood advisory
for the RUSSIAN RIVER...

  RUSSIAN RIVER near Hopland affecting Mendocino County 


A frontal system will bring periods of moderate to heavy rain tonight 
through Thursday afternoon. This will cause a rapid and steep rise on the
upper Russian River. Forecast rainfall amounts of 2 to 3 inches in the
river basin will result in the river cresting near 17.4 feet Thursday
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...

Do not drive your car across flooded roadways. It only takes about 
two feet of water to float most vehicles. For area road conditions...
call CALTRANS at 1-800-427-7623.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

The next statement will be issued December 14, 2016 by 10:00 PM or
as warranted by changing conditions.

&&

CAC045-151050-
/O.NEW.KEKA.FL.Y.0006.161215T2200Z-161216T1400Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
250 PM PST WED DEC 14 2016

The National Weather Service in Eureka has issued a
* FLOOD ADVISORY for 
  the Russian River near Hopland.
* From Thursday afternoon to Friday morning.
* AT  2:00 PM Wednesday the stage was 2.1 feet.
* FLOOD STAGE IS 21.0 feet.
* FORECAST...The river will rise to near 17.4 feet late tomorrow 
  evening.

 &&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304       

$$
2 follow-up statements
237 
WGUS86 KEKA 150631
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
1031 PM PST WED DEC 14 2016

...The flood advisory continues for the Russian River near Hopland 
affecting Mendocino County... 

A frontal system will bring periods of moderate to heavy rain tonight 
through Thursday afternoon. This will cause a rapid and steep rise on the
upper Russian River. Forecast rainfall amounts of 2 to 3 inches in the
river basin will result in the river cresting near 17.4 feet Thursday
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your car across flooded roadways. It only takes about 
two feet of water to float most vehicles. For area road conditions...
call CALTRANS at 1-800-427-7623.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

The next statement will be issued around 10 AM Thursday morning or as 
warranted by changing conditions.

&&

CAC045-152031-
/O.CON.KEKA.FL.Y.0006.000000T0000Z-161216T1400Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1031 PM PST WED DEC 14 2016

The Flood Advisory continues for the Russian River near Hopland.
* until Friday morning.
* At 10:00 PM Wednesday, the stage was 2.4 feet.
* Flood stage is 21.0 feet.
* FORECAST...The river will rise to near 18.9 feet tomorrow evening.

&&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304       

$$
897 
WGUS86 KEKA 151833
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
1033 AM PST THU DEC 15 2016

...The flood advisory is cancelled for the Russian River...
 
  Russian River near Hopland affecting Mendocino County

  and has been replaced by a flood warning

&&

CAC045-151903-
/O.CAN.KEKA.FL.Y.0006.000000T0000Z-161216T1400Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1033 AM PST THU DEC 15 2016

The Flood Advisory is cancelled for
  The RUSSIAN RIVER near Hopland
  and replaced by a Flood Warning.

 &&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304       

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood advisory went out at Dec 14, 4:28 AM PST, 10 hours 22 minutes earlier.

Area forecast discussion, Dec 14, 4:28 AM PST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
428 AM PST Wed Dec 14 2016

.SYNOPSIS...Several episodes of moderate to heavy rain are
expected today through Thursday as a storm system progresses east
across the region. The storm system then moves southeast of the
area by Friday, with showers and cooler temperatures spreading
south in its wake. Cool showery weather will continue through the
weekend, followed by mainly dry conditions on Monday.

&&

.SHORT TERM (Today through Thursday Night)...A warm front is
currently lifting north along the Redwood Coast as a weak surface
low approaches from the southwest. A large shield of moderate to
heavy rain is spreading inland ahead of the low. This rain will
continue through midday, possibly weakening during the afternoon,
only to intensify once again as a cold front moves onshore
tonight. Before the front moves inland, strong low-level
southerlies gusting to 35-45 kt will produce strong winds for
exposed elevated areas of Humboldt County, as well as coastal
portions of Crescent City this morning and afternoon.

The previously mentioned surface low is forecast to move onshore
over SWRN OR late this afternoon. A cold front will then progress
southeast, with frontal rains generally exiting the CWA late
Thursday night. Behind the front, temperatures at 850 mb will
cool to around -2 to -4 C, which will aid snow levels falling to
1000-2000 feet by late Thursday night-Friday morning. Thus, light
snow (generally an inch or less of accumulation) will be possible
over inland locations of Del Norte, Humboldt, and Mendocino
Counties, as well as Trinity County.

.LONG TERM (Friday through Wednesday)...An upper trough is
forecast to move east-southeast of the region during Friday, with
deep-layer northerly flow occurring in its wake. Temperatures will
be noticeably cooler with this flow regime, and any precipitation
will be showery in nature (with highest POP values located
offshore). Large-scale subsidence becomes increasingly prominent
by Monday, which will aid in completely dissipating lingering
showers. Thereafter, model guidance shows a series of weak
frontal systems entering the region from the northwest Tuesday and
Wednesday.

&&

.AVIATION...MVFR to IFR conditions and light winds to calm conditions will
continue at KCEC, KACV and KUKI through the early morning. The winds will
increase later this morning and this afternoon becoming moderate and gusty.
Rain showers will continue across the region the next few days as an offshore
low pressure system and associated frontal boundaries impact the area. The
lower conditions the next few days will be due to lower ceilings and/or
visibilities with cloudy skies and rain moving across the region.

&&

.MARINE...An offshore low pressure system and associated frontal boundaries
will increase the winds and seas across the marine areas today. A gale warning
will be in effect today across all the waters due to increasing winds and seas.
The winds and seas will be higher across the outer waters. Showers will move
across the marine areas the next few days as a few low pressure systems and
frontal boundaries propagate across the region. Winds and seas will increase
in or near any showers. Winds will diminish Thursday then increase Thursday
night and Friday. Seas will gradually diminish Thursday and Friday. Winds and
short period seas will increase this weekend primarily across the outer waters.
Small craft advisories are likely across portions of the marine areas this
weekend primarily due to short period seas.

.COASTAL FLOODING...High astronomical tides in conjunction with a
storm surge will result in coastal flooding around Humboldt Bay
and Crescent City today at around high tide. High tide at the
North Spit tide gauge will occur at 11:11 AM with the tide peaking
between 9.0 and 9.3 feet...while high tide at Crescent City occurs
at 10:57 AM with the tide peaking between 8.9 and 9.2 feet.
Flooding will be possible an hour or so before/after high tide in
areas like King Salmon, the Arcata Bottoms, and highway 101 near
Anchor Way in Crescent City. Minor flooding will be possible
again on Thursday. /KML/JMG

&&

.HYDROLOGY...Heavy rain occurring today, and again tonight (into
part of Thursday), will yield storm total rainfall from 3 to 6
inches across much of northwestern California. As a result,
flooding will be possible for several main stem rivers such as the
Eel and Navarro, as well as area creeks and streams. Urban
flooding for poor drainage areas will also be possible. In
addition, the risk for rock and mud slides will increase near
mountain roads due to heavy rain and gusty winds. /JMG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late Thursday night for CAZ101>113.

     Wind Advisory from 10 AM this morning to 4 PM PST this afternoon
     for CAZ101.

     Coastal Flood Advisory from 10 AM this morning to 1 PM PST this
     afternoon for CAZ101-103.

     Wind Advisory until 6 PM PST this evening for CAZ104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Coastal Flood Advisory from 10 AM this morning to 1 PM PST this
     afternoon for PZZ410-450.

     Gale Warning from 7 AM this morning to 4 PM PST this afternoon
     for PZZ450-470.

     Small Craft Advisory until 7 AM PST this morning for PZZ455.

     Gale Warning from 7 AM this morning to 9 PM PST this evening for
     PZZ455.

     Gale Warning until 4 PM PST this afternoon for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 14, 3:23 AM PST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
323 AM PST WED DEC 14 2016

CAZ109>113-151130-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT. AN APPROACHING STORM SYSTEM
WILL BRING HEAVY RAIN AND THE POTENTIAL FOR FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE.
THIS MAY ALSO INCREASE THE RISK FOR ROCK AND MUD SLIDE ACTIVITY
ALONG MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY TODAY
OVER EXPOSED COASTAL AND HIGH ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MODERATE TO HEAVY RAIN WILL CONTINUE THURSDAY...EVENTUALLY
TRANSITIONING TO SHOWERS FRIDAY AND SATURDAY. FOR INLAND
TRAVELERS...LIGHT SNOW WILL BE POSSIBLE AT PASS LEVELS
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ101-151130-
COASTAL DEL NORTE-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
PST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

COASTAL FLOODING WILL BE POSSIBLE LATE THIS MORNING DUE TO THE
COMBINATION OF HIGH ASTRONOMICAL TIDES...STRENGTHENING SOUTHERLY
WINDS...AND RAINFALL RUNOFF. IN ADDITION...SOUTHERLY WINDS MAY
GUST TO 45 MPH NEAR EXPOSED COASTAL AREAS LATE THIS MORNING
THROUGH MID AFTERNOON. OTHERWISE...MODERATE TO HEAVY RAIN WILL
CONTINUE...RESULTING IN A THREAT FOR FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE.
THIS MAY ALSO INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG
MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE
MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MODERATE TO HEAVY RAIN WILL COME TO AN END DURING THURSDAY AND
TRANSITION TO SHOWERS BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ103-151130-
NORTHERN HUMBOLDT COAST-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
PST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT. HEAVY RAIN WILL CONTINUE
TODAY...AND RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE.
THIS MAY ALSO RESULT IN INCREASED ROCK AND MUD SLIDE ACTIVITY
ALONG MOUNTAIN ROADS AS WINDS BECOME GUSTY DURING THE DAY OVER
EXPOSED COASTAL AND HIGH ELEVATION AREAS. IN ADDITION...COASTAL
FLOODING WILL BE POSSIBLE LATE THIS MORNING DUE TO THE COMBINATION
OF HIGH ASTRONOMICAL TIDES...STRENGTHENING SOUTHERLY WINDS...AND
RAINFALL RUNOFF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO
TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS
EXPECTED TO END BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ104>106-151130-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE.
THIS MAY INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG MOUNTAIN
ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE DAY OVER
EXPOSED COASTAL AND HIGH ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO
TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS
EXPECTED TO END BY FRIDAY. FOR INLAND TRAVELERS...LIGHT SNOW WILL
BE POSSIBLE AT PASS LEVELS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-107-108-151130-
DEL NORTE INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE.
THIS MAY INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG MOUNTAIN
ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE DAY OVER
EXPOSED HIGH ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO
TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS
EXPECTED TO END BY FRIDAY. IN ADDITION...LIGHT SNOW WILL BE
POSSIBLE AT PASS LEVELS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Local storm report, Dec 14, 1:47 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
147 PM PST WED DEC 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HEAVY RAIN       4 NE CRESCENT CITY      41.79N 124.15W
12/14/2016  M1.50 INCH       DEL NORTE          CA   COCORAHS

            FROM COCORAHS CA-DN-5. HEAVY RAIN WITH 1.50 INCHES
            FALLING IN THE LAST 6 HOURS HAS CALLED SEVERE FLOODING
            OVER ELK VALLEY ROAD IN CRESCENT CITY. THIS IS DUE TO
            WATER FLOWING OVER THE ROAD DUE TO THE RISING CREEKS..

&&

ASHFORD

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:21 PM PSTWind AdvisoryEKADel Norte, Humboldt24 hr
Dec 13, 8:46 PM PSTSmall Craft AdvisoryEKA6 hr
Dec 14, 11:42 AM PSTCoastal Flood WarningEKADel Norte, Humboldt78 min
Dec 14, 1:43 PM PSTAreal Flood WarningEKADel Norte3 hr
Dec 14, 1:57 PM PSTAreal Flood AdvisoryEKADel Norte4 hr
Dec 14, 3:15 PM PSTRiver Flood WarningEKAMendocino44 hr
Dec 14, 3:15 PM PSTRiver Flood WarningEKAHumboldt49 hr
Dec 14, 3:15 PM PSTRiver Flood WarningEKAHumboldt24 hr

Nearby

River Flood Advisories in California, 2016Every river flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.